advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Waxahachie, Texas, USA:

My 10 year old son, who has had type 1 diabetes for two years and is on NPH with Humalog twice a day, always has needed insulin adjustments during the month depending on what his blood glucose is doing, but lately the adjustments are happening every one to three days. On a given total dose, his can be anywhere from 40 to 300 mg/dl [2.2-16.7 mmol/L] with no more variation in food and activity than previously. His diabetes nurses review his log reviewed monthly, and they confirm that we are making the appropriate insulin adjustments as needed and are not overreacting.

For six months, he has been on treatment with Isoniazid [INH] for inactive TB. This drug affected him predictably during the first few months of treatment but now, we don't know what is going on. The only possible signs of puberty are that he has gained a significant amount of arm strength since the beginning of the school year.

The endocrinologist has not given us any answers as to why things are different, and more difficult, now. Any information you may have will be greatly appreciated.

Answer:

Something has obviously changed, and you dodescribe signs of puberty -- perhaps. You should go back to your son's endocrinologist and ask these specific questions again, perhaps with a long conference specially arranged for this purpose in advance to do some problem-solving. It's unlikely to be an INH effect, but certainly is a remote possibility. If there has been a documented growth spurt then this would also be a consideration and could be seen with weight and height gains, of course.

SB

DTQ-20020418121008
Original posting 14 May 2002
Posted to Daily Care and Puberty

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.